Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2003, 4:31 PM EDT for Giles County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 4:31 PM EDT (20:31 UTC)
- Expired
- Jun 11, 2003, 5:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
379
WUUS51 KRNK 112031
SVRRNK
VAC071-112100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 500 PM EDT.
* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MOUNTAIN LAKE...MOVING
EAST AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE
MOUNTAIN LAKE...
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3738 8068 3749 8054 3746 8050 3743 8050
3733 8045 3728 8052 3726 8060
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT WED JUN 11 2003 TNGT-THU... RADAR SHOWING AXIS OF DEEP CONVECTION RUNNING FROM CENTRAL WVA BACK INTO ERN KY ALONG EARLIER OUTFLOW BOUNDARY. EXPECT SOME OF THIS ACTIVITY TO SLOWLY WORK/DEVELOP INTO THE WRN ZONES BY EVENING BEFORE LOSS OF HEATING CAUSES COVERAGE TO DIMINISH. THIS GNRLY CLOSE TO LATEST ETA SOLN WHICH KEEPS BEST SUPPORT WEST OF THE BLUE RIDGE...SO PLAN TO KEEP CHCY POPS GOING...HIGHEST WEST MAINLY THIS EVENING. MUGGY NIGHT AHEAD WITH SOUPY DEWPOINTS HOLDING TEMPS MAINLY IN THE 60S...EXCEPT PSBLY NEAR 70 SE. A BIT BETTER SHOT FOR DEEP CONVECTION APPEARS ON TAP FOR THU AS MID MISS VALLEY UPPER VORT PASSES TOWARD THE OHIO VALLEY LATE. INCREASING MID LEVEL JET COMBO WITH BLYR INSTAB CONDUCIVE TO BETTER COVERAGE ALTHO TIMING OF TRAILING TROF AXIS CRITICAL. GFS LOOKS OVERDONE AND FAST FOR JUNE...SO PLAN TO FOLLOW SLOWER ETA WHICH ALTHO LACKS INSTABILITY SUPPORTS TREND TOWARD EARLY WRN TSRA...REDEVELOPING INTO THE PIEDMONT LATER THU. WILL RAISE TEMPS SLIGHTLY TO ACCOUNT FOR A WARM START AND SOME INSOLATION. JH THU NGT AND BEYOND... WEAKER ETA KEEPS FRNTL BNDRY FURTHER NORTH THU NGT THRU SAT RESULTING IN BETTER CHCS OF RAIN ACROSS THE ENTIRE FA. FEEL GFS PUSHES DRY AIR TOO FAR SOUTH BASED ON OVERDONE UPR LOW CRNTLY OVER MO. OVER THE WEEKEND GFS DROPS STRONG JET DOWN OVER GREAT LAKES...AMPLIFYING UPR FLOW AND STRENGTHENING HIGH PRES OVER THE NE. HIGH BUILDS INTO MID-ATL AND PUSHES SOME DRY AIR INTO OUR AREA. WILL CONT TO SHUT OFF POPS IN THE NORTH EARLY IN THE WEEK...HOWEVER CONF IS LOW. FCSTID = 9 ROA 70 85 69 85 / 40 50 30 40 LYH 68 85 68 82 / 30 40 30 40 DAN 70 87 69 87 / 30 40 30 40 BLF 67 77 62 77 / 50 60 40 40 LWB 63 74 60 77 / 40 50 40 40 BCB 64 79 64 79 / 40 50 30 40 TNB 64 77 63 76 / 50 50 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jun 11, 6:06 AM EDT, 10 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY WEST OF THE BLUE RIDGE. TIMING AND SEVERITY OF THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS. PLEASE MONITOR RADAR AND FORECAST TRENDS. .DAYS TWO THROUGH SEVEN... THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY. ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN THURSDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Jun 11, 1:11 PM EDT, 3 hours 20 minutes before
NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-112300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT WED JUN 11 2003 ...SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... THUNDERSTORMS OVER EASTERN PORTIONS OF KENTUCKY ARE EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS FROM THE NORTHERN NORTH CAROLINA MOUNTAINS INTO EXTREME SOUTHWEST VIRGINIA...AS WELL AS SOUTHEAST WEST VIRGINIA HAVE THE BEST CHANCE OF SEEING STRONG STORMS. IN ADDITION...TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 43 min |
| Jun 11, 5:13 PM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
| Jun 11, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.